Main Menu McMahon Law Firm, Attorneys and Counselors at Law

Toll Free
800-391-9987

Local
315-849-9053

Free Initial Consultation
"Attorney Advertising"

Causes of medication errors

If your loved one is in a nursing home, the staff has the responsibility of dispensing the medications that doctors prescribe for the patient. However, mistakes happen, and they can include a dosage error, an incorrect method of administering the medication or giving the patient the wrong medication altogether. Errors of this kind have become pervasive, but family members can help protect the nursing home resident from medication mistakes that could be extremely harmful.

How medication mistakes happen

Errors can occur in several ways. There could be miscommunication between health care providers or between providers and patients. Some medications have names that sound alike or that have similar abbreviations. It is easy to confuse eardrops and eyedrops, for example; it is important that labels be read carefully. Some mistakes are simply the result of incorrect transcription. In addition, some nursing homes are understaffed, a situation that can easily result in medication errors.

Possibly serious consequences

Studies have found that medical errors affect as many as one in five nursing home residents, and that 37 percent of these are medication errors. In most cases, the effects are fairly inconsequential, but there are reports of serious medical complications, malnutrition, dehydration, organ failure, reduction in immune response and even death.

Medication reconciliation helps

Families can help protect their loved ones by working with doctors through what is called medication reconciliation. This is a process for comparing new orders to the medications the patient has been taking. You can confirm the names of everything your loved one is taking, not only prescription meds but also vitamins, herbs and nutritional supplements. You can verify vaccination information, OTC drugs and anything that the nursing home resident might have taken intravenously. You can also provide information about any drug to which he or she might be allergic-very important.

Safe practices

Following up with caregivers on a regular basis is a good idea and helps family members stay abreast of any changes in medications. Keep the list current so you can make up-to-date comparisons with the prescriptions your loved one is being given. If the patient shows any unusual signs, such as anxiety or lethargy, or if this usually upbeat person suddenly becomes depressed or uncommunicative, consider that a medication mistake might be the cause.

How to tackle a suspected medication issue

An attorney who practices elder law is experienced in matters that affect nursing home residents, including the possibility of injury caused by medication errors. If you become suspicious about the medications your loved one is being given, it may be time to seek legal advice.

No Comments

Leave a comment
Comment Information